Illinois, 2007

High Wind in Illinois, December 22 to 23, 2007

December 22 to 23, 2007 · NWS ILX · 8 events in 8 counties and zones

A strong cold front pushed through central Illinois during the late evening and overnight hours from December 22nd into the 23rd. Several|reports of damaging straight line wind gusts were received shortly after frontal passage.

Where it happened

Every event with a place to put it; 8 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$63,000
Crop damage
None recorded
Events
8

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ILX wrote it up.

A strong cold front pushed through central Illinois during the late evening and overnight hours from December 22nd into the 23rd. Several|reports of damaging straight line wind gusts were received shortly after frontal passage. Most of the damage impacted tree limbs, power lines and outbuildings.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before the first event at Dec 22, 11:05 PM CST, 19 minutes earlier.

Area forecast discussion, Dec 22, 11:05 PM CST, 19 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1105 PM CST SAT DEC 22 2007

.DISCUSSION...
ISSUED 847 PM CST SAT DEC 22 2007

LIGHT TO MODERATE RAIN IS MOVING ACRS THE AREA TONIGHT WHILE A
NARROW BAND OF FREEZING RAIN IS OCCURRING IN EXTREME WESTERN IL
AND PARTS OF CENTRAL TO NERN MO. THIS BAND APPEARS TO BE MOVING
NNE AS THE SYSTEM MOVES NE. THIS NARROW BACK COULD AFFECT EXTREME
NWRN PARTS OF THE CWA...MAINLY NW OF THE IL RIVER...POSSIBLY ONLY
AFFECTING THE KNOX COUNTY AREA. HOWEVER...GBG HAS ALREADY SWITCHED
TO SNOW AT THE MOMENT AND MQB IS REPORTING RAIN. TEMPS IN WESTERN
IL HAVE ONLY DROPPED ONE DEGREE IN THE LAST SEVERAL HOURS SO
BELIEVE COLD AIR WILL NOT GET INTO THE AREA UNTIL AFTER THE LOW
PASSES INTO NRN IL. THEN TEMPS WILL DROP QUICKLY. CURRENT FCST
LOWS LOOK FINE FOR NOW BASED ON CURRENT SFC TRENDS.

PCPN TYPE IS COMPLEX WITH MOST AREAS SEEING RAIN. PER ABOVE
PARAGRAPH...BELIEVE THERE COULD BE A NARROW BAND OF FZRA IN SOME
WESTERN AND NORTHWESTERN COUNTIES BEFORE CHANGING TO ALL SNOW
SHORTLY AFTER MIDNIGHT. BASED ON TRACK OF SYSTEM...DEFORMATION
ZONE MAY ONLY AFFECT AREAS NW OF THE IL RIVER OVERNIGHT. YET STILL
BELIEVE THERE IS A CHANCE OF SNOW ACRS THE AREA OVERNIGHT.

OVERALL...FCST APPEARS TO BE ON TRACK. HOWEVER WILL BE ATTEMPTING
TO MAKE SOME ADJUSTMENTS TO PCPN TYPE AND LOCATION. PLENTY OF
CHALLENGES IN GETTING THE GRIDS TO BLEND WITH SURROUNDING OFFICES
AND TO PORTRAY WHAT THE FORECASTERS BELIEVES WILL HAPPEN THE REST
OF THE NIGHT.

UPDATE WILL BE COMING OUT BETWEEN 9:15 AND 9:30PM.

AUTEN
&&

.AVIATION...
ISSUED 1105 PM CST SAT DEC 22 2007

ALL TAF SITES REMAIN IN IFR CATEGORY CURRENTLY...BUT AT SOME POINT
TONIGHT...WHEN THE RAIN CHANGES OVER TO SNOW...LIFR CONDITIONS CAN
BE EXPECTED. NEW MODEL DATA INDICATES THAT PIA COULD SEE ABOUT AN
HOUR OF FZRA. WILL ONLY MENTION THIS AS A 1 HOUR TEMPO GROUP.
HOWEVER...CHANGE OVER TO ALL SNOW WILL OCCUR SHORTLY AFTER
MIDNIGHT. CHANGE OVER TO ALL SNOW AT BMI/SPI/DEC WILL OCCUR AROUND
08Z WHILE CMI WILL CHANGE LATER...MAYBE AROUND 09Z. AS THE SYSTEM
MOVES NORTH-NORTHEAST OVER THE NEXT SEVERAL HOURS...THROUGH THE
AREA...WINDS WILL QUICKLY SWITCH FROM SOUTHEAST TO WESTERLY. THIS
ALREADY OCCURING AT PIA AND WILL LIKELY CHANGE AT SPI BY 06-07Z.
BMI/DEC/CMI WILL SEE WIND CHANGE BY 09Z. WINDS WILL ALSO REMAIN
GUSTY OVERNIGHT AS THE SYSTEM CONTINUES TO DEEPEN. SNOW WILL
CONTINUE AT PIA TIL JUST BEFORE 12Z...WHILE OTHER SITES SEE IT END
SOONER. ALL SITES COULD SEE A BREAK IN THE CLOUD COVER DURING THE
MORNING HOURS BUT THEN FILL BACK IN IN THE AFTERNOON WITH BROKEN
STRATOCU.

AUTEN
&&

.PREV DISCUSSION...
ISSUED 253 PM CST SAT DEC 22 2007

LATEST IN A RECENT SERIES OF WEEKEND WINTER STORMS IS TAKING AIM ON
CENTRAL AND SOUTHEAST ILLINOIS THIS AFTERNOON. IT LOOKS LIKE WE WILL
DODGE THE BULLET IN TERMS OF HEAVY WINTRY PRECIPITATION...BUT THE
STORM WILL PROVIDE STRONG WINDS AND MUCH COLDER TEMPERATURES TO THE
REGION. ONCE THIS SYSTEM DEPARTS ON SUNDAY...FORECAST CONCERNS ARE
PRIMARILY LIMITED TO CLOUDS/TEMPERATURES UNTIL THE NEXT WEATHER
SYSTEM ARRIVES FOR THE MIDDLE OF THE WEEK.

12Z MODELS ARE IN PRETTY GOOD AGREEMENT OVER THE NEXT FEW DAYS. WILL
LEAN ON THE BETTER RESOLUTION OF THE NAM IN THE FIRST 24 HOURS...BUT
OTHERWISE DON/T HAVE A FAVORED MODEL IN THE SHORT TERM. GUIDANCE
TEMPERATURES SHOWING SOME SPREAD...LARGELY A RESULT OF THE MODELS
STRUGGLING ON THE AMOUNT OF CLOUD COVER OVER THE NEXT FEW DAYS. PLAN
ON STAYING CLOSE TO A BLEND OF GUIDANCE VALUES AT THIS TIME.

SHORT TERM...TONIGHT AND TUESDAY...

TONIGHT AND SUNDAY...VIGOROUS NORTHERN/SOUTHERN STREAM WAVES WILL
PHASE TONIGHT OVER THE MID/UPPER MISSISSIPPI VALLEY...RESULTING IN A
RAPIDLY INTENSIFYING SURFACE LOW LIFTING INTO THE GREAT LAKES. RAIN
WILL CONTINUE SPREAD INTO THE REGION THIS EVENING ALONG AND AHEAD OF
A COLD FRONT. STEEPER LAPSE RATES OVER EAST CENTRAL/SOUTHEAST
ILLINOIS WILL ALLOW FOR A FEW THUNDERSTORMS THERE AS WELL. THE COLD
FRONT WILL SWEEP THROUGH THE FORECAST AREA FROM NORTHWEST TO
SOUTHEAST OVERNIGHT AND USHER SHARPLY COLDER CONDITIONS INTO THE
FORECAST AREA. WE WILL BE BRUSHED BY THE DEFORMATION ZONE ON THE
BACK SIDE OF THE SYSTEM OVERNIGHT...ESPECIALLY ALONG/WEST OF THE
ILLINOIS RIVER...WITH REMAINING PRECIPITATION RAPIDLY CHANGING TO
SNOW. THERE MAY BE A BRIEF PERIOD OF SLEET OR FREEZING RAIN BEFORE
CHANGEOVER...BUT IT WILL NOT BE SIGNIFICANT. SOME MINOR SNOW
ACCUMULATIONS ARE LIKELY OVERNIGHT ACROSS WESTERN SECTIONS OF THE
FORECAST AREA...BUT MOST AREAS WILL ONLY SEE A DUSTING.

STRONG WINDS WILL BE OF POTENTIALLY GREATER CONSEQUENCE THAN THE
SNOW OVERNIGHT THROUGH MUCH OF THE DAYTIME HOURS ON SUNDAY. THE
STRONG CAA/SUBSIDENCE BEHIND THE COLD FRONT SHOULD PROVIDE SEVERAL
HOURS OF SUSTAINED WINDS TO 30 MPH...WITH SOME GUSTS OVER 40 MPH.
WITH THIS IN MIND...WILL BE ISSUING A WIND ADVISORY FOR THE ENTIRE
FORECAST AREA FROM 06Z-21Z SUNDAY. THIS WIND WILL CAUSE
BLOWING/DRIFTING OF ANY SNOW THAT DOES ACCUMULATE...BUT THE MINOR
ACCUMULATIONS SHOULD PREVENT THIS FROM BECOMING TOO MUCH OF A
CONCERN.

SUNDAY NIGHT THROUGH TUESDAY...THE WINTER STORM WILL LOSE ITS GRIP
ON THE REGION SUNDAY NIGHT AS IT LIFTS INTO EASTERN CANADA.
UPPER/SURFACE RIDGING WILL BUILD ACROSS FORECAST AREA MONDAY THROUGH
TUESDAY IN THE WAKE OF THE SYSTEM PROVIDING QUIET CONDITIONS AND
SLOWLY MODERATING TEMPERATURES.

LONG TERM...WEDNESDAY THROUGH SATURDAY...ACTIVE WEATHER PATTERN
CONTINUES THROUGH THE PERIOD...A FACT WELL AGREED UPON BY THE
MODELS/ENSEMBLES. HOWEVER...THE RUN-TO-RUN CONTINUITY AND AGREEMENT
ON SPECIFIC TIMING/TRACK OF INDIVIDUAL SYSTEMS IS NOT AS GOOD. NEXT
SYSTEM EXPECTED TO ARRIVE LATER WEDNESDAY/WEDNESDAY NIGHT. ANOTHER
SYSTEM ARRIVES FRIDAY AND A MAJORITY OF THE MODELS HAVE TRENDED
TOWARD A FURTHER WEST/WARMER TRACK OF THE SURFACE SYSTEM...
SUGGESTING MORE RAIN THAN SNOW WITH THIS SYSTEM. THE QUICK LOW
AMPLITUDE STORM TRACK WILL NOT ALLOW FOR SIGNIFICANT INTRUSIONS OF
WARM OR COLD AIR...KEEPING TEMPERATURES NEAR SEASONAL NORMALS.

BAK

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WIND ADVISORY UNTIL 3 PM CST SUNDAY FOR ILZ027>031-036>038-
040>057-061>063-066>068-071>073.

&&
Hazardous weather outlook, Dec 22, 3:29 PM CST, 7 hours 55 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
329 PM CST SAT DEC 22 2007

ILZ027>031-036-037-040-041-231200-
FULTON-KNOX-MARSHALL-MASON-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
329 PM CST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS
OF CENTRAL ILLINOIS TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR
PRECIPITATION TO BE IN THE FORM OF RAIN AS IT DEVELOPS LATE TODAY.
THEN COLD AIR WILL ARRIVE TONIGHT AND CHANGE THE RAIN TO SNOW
TOWARDS MIDNIGHT. ALTHOUGH THE HEAVIEST PRECIPITATION SHOULD MOVE
NORTHEAST OF THE AREA BEFORE CHANGING TO SNOW...ENOUGH MOISTURE
WILL LINGER BEHIND TO RESULT IN ACCUMULATING SNOW BY SUNDAY
MORNING. ACCUMULATIONS OF 1 TO 2 INCHES OF SNOW WILL BE POSSIBLE
BY EARLY SUNDAY MORNING WITH LOCAL 3 INCHES AMOUNTS FROM GALESBURG
NORTHWEST. IN ADDITION...STRONG WEST TO NORTHWEST WINDS...GUSTING
AS HIGHS AS 35 TO 45 MPH AT TIMES LATE TONIGHT...WILL PRODUCE
BLOWING SNOW ACROSS THE AREA LATER TONIGHT THROUGH SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND GUSTS OF 35 TO 45 MPH WILL CONTINUE THROUGH EARLY SUNDAY
AFTERNOON WITH BLOWING SNOW CONTINUING. THE WINDS SHOULD
GRADUALLY SUBSIDE LATE SUNDAY AFTERNOON.

ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY
AND WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ038-042-043-047>053-231200-
CASS-CHRISTIAN-DE WITT-LOGAN-MACON-MCLEAN-MENARD-MORGAN-SANGAMON-
SCOTT-
329 PM CST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS OF
CENTRAL ILLINOIS LATER TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR
PRECIPITATION TO BE IN THE FORM OF RAIN LATE TODAY. THEN COLD AIR
WILL ARRIVE AFTER MIDNIGHT AND CHANGE THE RAIN TO SNOW. ALTHOUGH THE
HEAVIEST PRECIPITATION SHOULD MOVE NORTHEAST OF THE AREA BEFORE
CHANGING TO SNOW...ENOUGH MOISTURE WILL LINGER BEHIND TO RESULT IN
ACCUMULATING SNOW BY SUNDAY MORNING. ACCUMULATIONS AROUND 1 INCH
WILL BE POSSIBLE BY LATE TONIGHT WITH HIGHER AMOUNTS EXPECTED
NORTHWEST OF THE ILLINOIS RIVER. IN ADDITION...STRONG WEST TO
NORTHWEST WINDS...GUSTING AS HIGH AS 35 TO 45 MPH AT TIMES...WILL
PRODUCE BLOWING SNOW ACROSS THE AREA LATE TONIGHT INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND GUSTS OF 35 TO 45 MPH WILL CONTINUE ALONG WITH AREAS OF
BLOWING SNOW THROUGH EARLY SUNDAY AFTERNOON. THE WINDS SHOULD
GRADUALLY SUBSIDE DURING LATE SUNDAY AFTERNOON.

ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY AND
WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ044>046-054>057-061>063-066>068-071>073-231200-
CHAMPAIGN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-PIATT-RICHLAND-SHELBY-
VERMILION-
329 PM CST SAT DEC 22 2007

...WIND ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 3 PM CST
SUNDAY...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...TONIGHT

ANOTHER WINTER STORM SYSTEM IS STILL ON TARGET TO IMPACT PARTS OF
THE AREA LATE TONIGHT. CONDITIONS WILL BE WARM ENOUGH FOR THE
PRECIPITATION TO BE IN THE FORM OF RAIN THROUGH THIS EVENING.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE JUST AHEAD OF THE COLD
FRONT THIS EVENING EAST OF I-55. THEN COLD AIR WILL ARRIVE AFTER
MIDNIGHT AND CHANGE THE RAIN TO SNOW LATER TONIGHT. ALTHOUGH THE
HEAVIEST PRECIPITATION SHOULD MOVE NORTHEAST OF THE AREA BEFORE
CHANGING TO SNOW...ENOUGH MOISTURE WILL LINGER BEHIND TO RESULT IN
SOME LIGHT ACCUMULATING SNOW BY SUNDAY MORNING. ACCUMULATIONS WILL
BE LESS THAN 1 INCH...WITH 1 INCH POSSIBLE WEST TOWARD I-55. IN
ADDITION...STRONG WEST WINDS OF 35 TO 45 MPH WILL OCCUR LATER
TONIGHT INTO SUNDAY.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

WIND GUSTS OF 35 TO 45 MPH WILL BE POSSIBLE THROUGH EARLY SUNDAY
AFTERNOON...WITH A GRADUAL DECREASE IN WINDS BY LATE SUNDAY
AFTERNOON.

ANOTHER STORM SYSTEM MAY AFFECT THE AREA WITH SNOW WEDNESDAY AND
WEDNESDAY NIGHT AND AGAIN FRIDAY AND FRIDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

HUETTL

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

8 high wind. Local standard time, as filed.

High Wind, Sangamon

When
December 22, 11:24 PM CST
Where
Sangamon forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
ASOS
Coordinates
39.758, -89.659 (the zone’s center; the record gives no point)

Gust reported at Springfield airport.

High Wind, Clay

When
December 23, 12:30 AM CST to 12:40 AM CST
Where
Clay forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$5,000
Reported by
Emergency Manager
Coordinates
38.754, -88.490 (the zone’s center; the record gives no point)

A few power poles were snapped around the county.

High Wind, Logan

When
December 23, 12:30 AM CST
Where
Logan forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$20,000
Reported by
Emergency Manager
Coordinates
40.125, -89.367 (the zone’s center; the record gives no point)

A few power poles were snapped around the county. In addition, several outbuildings sustained damage.

High Wind, Moultrie

When
December 23, 12:30 AM CST to 12:40 AM CST
Where
Moultrie forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$12,000
Reported by
Trained Spotter
Coordinates
39.642, -88.619 (the zone’s center; the record gives no point)

A few outbuildings sustained damage around Cadwell.

High Wind, McLean

When
December 23, 12:33 AM CST
Where
McLean forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
40.491, -88.847 (the zone’s center; the record gives no point)

Gust reported at Bloomington airport.

High Wind, Douglas

When
December 23, 12:48 AM CST to 12:58 AM CST
Where
Douglas forecast zone
Measured
52 kt (60 mph) estimated gust
Property damage
$8,000
Reported by
Emergency Manager
Coordinates
39.770, -88.217 (the zone’s center; the record gives no point)

Several tree limbs and power poles were snapped around the county.

High Wind, Edgar

When
December 23, 1:23 AM CST
Where
Edgar forecast zone
Measured
52 kt (60 mph) measured gust
Reported by
AWOS
Coordinates
39.679, -87.746 (the zone’s center; the record gives no point)

Gust reported at Paris airport.

High Wind, Menard

When
December 23, 1:30 AM CST
Where
Menard forecast zone
Measured
60 kt (69 mph) estimated gust
Property damage
$18,000
Reported by
Emergency Manager
Coordinates
40.027, -89.802 (the zone’s center; the record gives no point)

High wind damaged two house roofs and a garage in Athens. One of the roofs was partially lifted off, while the other one sustained shingle damage.

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Illinois in 2007Every state in 2007This day in weather historyWarnings in Illinois, December 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 69268, 69269, 69270, 69288, 69272, 69273, 69275, 69876.